New York, 2002Tornado in New York, May 31, 2002
May 31, 2002 · NWS BGM · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 7
- Property damage
- $600,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 31, 2:20 PM EST, 25 minutes earlier.
Area forecast discussion, May 31, 2:20 PM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
320 PM EDT FRI MAY 31 2002
ACTIVE AFTERNOON WITH SEVERE WEATHER ONGOING. MAIN UPPER LOW MOVING
ACROSS SE ONTARIO WITH SEVERAL SHORTWAVE TROUGHS MOVING ACROSS NY.
A DRY SLOT ALOFT HAS MOVED OVER WRN NY...JUST EAST OF THE SURFACE
COLD FRONT...AND STORMS ARE JUST BEGINNING TO FIRE IN THIS AREA. THE
CONVECTION SHOULD LAST INTO EARLY THIS EVENING...THEN QUICKLY COME
TO AN END AS THE COLD FRONT MOVES THROUGH THE AREA. SKIES WILL
BECOME MOSTLY CLEAR OVERNIGHT WITH TEMPS FALLING INTO THE 50S.
SATURDAY..MOSTLY SUNNY FOR MOST OF THE DAY WITH HIGHS NEAR 80.
A STRONGER COLD FRONT WILL APPROACH FROM THE NORTHWEST LATE IN THE
DAY...BUT THERE WILL BE MUCH LESS MOISTURE TO WORK WITH THAN TODAY...
SO EXPECT ONLY SCATTERED CONVECTION TO FORM ACROSS THE NRN HALF OF
OUR AREA. WITH INVERTED-V SOUNDINGS AND LOW WBZ VALUES WE COULD SEE A
FEW STRONG/SEVERE STORMS.
SAT NIGHT..THE COLD FRONT MOVES THROUGH AS WELL AS A DECENT
SHORTWAVE ALOFT...SO WILL MENTION SCATTERED TSTORMS IN ALL ZONES.
SUNDAY..IT WILL BE A BREEZY AND COOL DAY WITH HIGHS RANGING FROM THE
UPPER 50S NORTH TO NEAR 70 SOUTH.
EXTENDED (SUN NIGHT-FRI)..THE UNSETTLED PATTERN WILL CONTINUE WITH
CHANCES OF RAIN SOMEWHERE IN OUR AREA EVERY DAY EXCEPT SUN NIGHT
AND THURSDAY.
WORK ZONES SOON. ZONES BY 345 PM.
.BGM...NONE.
VAN AUSDALL
In the hours before
Special weather statement, May 31, 10:30 AM EST, 4 hours 15 minutes before
NYZ005-009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-
043-044-047-048-312115-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
1130 AM EDT FRI MAY 31 2002
...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING...
THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND EVENING
OVER PORTIONS OF CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA.
A COLD FRONT WILL MOVE THROUGH CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA THIS AFTERNOON AND EVENING. THE ATMOSPHERE ACROSS THE
REGION REMAINS MOIST AND UNSTABLE. THUNDERSTORMS WILL CONTINUE TO
DEVELOP ALONG AND AHEAD OF THE APPROACHING FRONT. THE STORMS ARE
EXPECTED TO INCREASE IN COVERAGE AND INTENSITY DURING THE AFTERNOON
AND EVENTUALLY ORGANIZE INTO A LINE AS THE FRONT PASSES. THE PRIMARY
SEVERE WEATHER THREAT WILL BE FROM THUNDERSTORM DOWNBURST WINDS.
SOME AREAS OF CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA REMAIN
SATURATED FROM THE HEAVY RAINFALL THAT OCCURRED ACROSS THE AREA
SINCE MONDAY. THE STORMS THAT MOVE ACROSS THE AREA THIS AFTERNOON
AND EVENING HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAINFALL...SO
FLASH FLOODING IS POSSIBLE.
STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS
FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE...OR
VISIT OUR INTERNET WEB SITE AT WWW.NWS.NOAA.GOV/ER/BGM.
Special weather statement, May 31, 12:15 PM EST, 2 hours 30 minutes before
NYZ045-046-311815-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
115 PM EDT FRI MAY 31 2002
...THUNDERSTORM WITH STRONG GUSTY WINDS MOVING INTO THE AREA...
AT 114 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS NEAR CINCINNATUS....OR ABOUT 3
MILES NORTHWEST OF MC DONOUGH....MOVING EAST AT 40 MPH.
THE STRONG THUNDERSTORM WILL BE NEAR...NORWICH AND PRESTON AT 130
PM...SOUTH NEW BERLIN AND HOLMESVILLE AT 145 PM...LAURENS AND MORRIS
AT 200 PM...PORTLANDVILLE AND MT VISION AT 215 PM.
THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE
LARGE HAIL AND/OR DAMAGING WINDS.
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. GUSTY WINDS...HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING
ARE ALL POSSIBLE WITH THIS THUNDERSTORM. STAY INSIDE AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.
BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM.
NICOSIA
Special weather statement, May 31, 1:09 PM EST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
209 PM EDT FRI MAY 31 2002
...A BROKEN LINE OF THUNDERSTORMS WITH GUSTY WINDS AND HAIL MOVING
INTO THE AREA...
AT 205 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BROKEN LINE OF THUNDERSTORMS WITH GUSTY WINDS AND HAIL FROM 38 MILES
NORTHEAST OF STAMFORD TO 8 MILES SOUTHWEST OF MONROETON... MOVING
EAST AT 40 MPH.
THE BROKEN LINE OF THUNDERSTORMS WILL BE NEAR...
MARYLAND AND KIRKWOOD AT 215 PM.
WINDSOR AND DAVENPORT AT 220 PM.
WYALUSING AND GREAT BEND AT 225 PM.
MONTROSE AND MEREDITH AT 230 PM.
SUSQUEHANNA AND NEW MILFORD AT 235 PM.
AUBURN CENTER AND WALTON AT 240 PM.
MESHOPPEN AND MEHOOPANY AT 245 PM.
GIBSON AT 250 PM.
TUNKHANNOCK AND LAKE CAREY AT 255 PM.
NICHOLSON AND ROXBURY AT 300 PM.
ANY THUNDERSTORM ALONG THIS LINE OF STORMS HAS THE POTENTIAL TO
BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS.
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. GUSTY WINDS...HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING
ARE ALL POSSIBLE WITH THIS THUNDERSTORM. STAY INSIDE AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.
BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM.
NICOSIA
Special weather statement, May 31, 1:20 PM EST, 1 hour 25 minutes before
NYZ009-018-037-036-017-016-015-022-023-024-055-025-044-056-045-046-
057-062-312300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
220 PM EDT FRI MAY 31 2002
...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 700 PM EDT...
THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 700 PM EDT FOR THE FOLLOWING COUNTIES:
ONEIDA NY...
ONONDAGA NY...
MADISON NY...
CAYUGA NY...
SENECA NY...
YATES NY...
STEUBEN NY...
SCHUYLER NY...
CHEMUNG NY...
TIOGA NY...
TOMPKINS NY...
CORTLAND NY...
BROOME NY...
CHENANGO NY...
OTSEGO NY...
DELAWARE NY...
SULLIVAN NY...
SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN
DIAMETER OR LARGER...DAMAGING THUNDERSTORM WINDS OF 58 MPH OR
GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING.
REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PEOPLE IN THESE AREAS SHOULD WATCH FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.
TUNE TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR FURTHER STATEMENTS
OR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE IN
BINGHAMTON.
ONCE AGAIN A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 700 PM EDT.
VAN AUSDALL
Special weather statement, May 31, 2:00 PM EST, 45 minutes before
PAZ038-039-040-048-044-043-047-010000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
300 PM EDT FRI MAY 31 2002
...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM EDT...
THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 800 PM EDT FOR THE FOLLOWING COUNTIES:
BRADFORD PA...
SUSQUEHANNA PA...
WAYNE PA...
PIKE PA...
LACKAWANNA PA...
WYOMING PA...
LUZERNE PA...
SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN
DIAMETER OR LARGER...DAMAGING THUNDERSTORM WINDS OF 58 MPH OR
GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING.
REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PEOPLE IN THESE AREAS SHOULD WATCH FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.
TUNE TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR FURTHER STATEMENTS
OR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE IN
BINGHAMTON.
ONCE AGAIN A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 800 PM EDT.
VAN AUSDALL
Tornado, Tioga
- When
- May 31, 2:45 PM EST
- Where
- Tioga County, 2 mi N of Owego
- Rating
- F1
- Path length
- 6 mi
- Path width
- 1,000 yd
- Injuries
- 7 direct, 0 indirect
- Property damage
- $600,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.133, -76.267
The tornado first touched down about a mile and a half northeast of the village of Owego, along Carmichael Road. As the tornado passed over a ridge toward Beecher Hill Road, the most extensive damage occurred. Along with major tree damage, two mobile homes were completely destroyed and a house suffered significant damage. Five people were injured in one of the mobile homes, suffering many cuts and bruises. Two elderly occupants of the other home also suffered minor injuries. A piece of lumber went through the side of a home across the street. The damage at this location was consistent with high end F1 tornado, with wind speeds estimated close to 110 mph. The tornado continued east and crossed Lisle Road. As the tornado came over another ridge toward Lisle Road, a gentleman in his barn witnessed the tornado with swirling debris coming over the ridge. He was able to take shelter before many of the windows were blown out of his barn. Significant tree damage could be seen, especially at the top of the ridge. The tornado continued east, crossing Gaskill Road. One property saw significant damage, with one barn destroyed and a shed from the property was torn apart. Debris was blown as far as a quarter mile away. Many large trees were uprooted with others twisted and broken off. Significant tree damage was also seen at the top of the ridge west of the property with many trees broken or twisted off at mid-trunk. Pieces of siding from a home were also found in this area. At this point, it appears the tornado lifted briefly before touching down for the final time in the area where Ford Road, Foster Road, and Whittemore Hill Road meet. The damage here consisted of another mobile home that was completely destroyed and significant tree damage. There was also a significant amount of tree damage along the entire path of the tornado, with many trees uprooted and twisted off in different directions. 30 to 50 homes suffered minor damage in addition to 2 homes that saw more significant damage and the 3 mobile homes that were destroyed. Many barns were also damaged and numerous sheds were destroyed.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Pennsylvania, May 31, 20021 death · 54 injured · $10 million · 1 in hail · 7 events
- Heat in Missouri, May 31, 20022 deaths · 1 event
- Rip Current in North Carolina, May 31, 20021 death · 1 event
- Tornadoes and Hail in New York, May 31, 2002$616,000 · F1 · 30 events
- Hail and Damaging Winds in Ohio, May 31, 2002$336,000 · 1.75 in hail · 18 events
- Damaging Winds and Lightning Strikes in New Hampshire, May 31, 2002$150,000 · 50 kt wind · 24 events
- Tornado and Damaging Winds in Maine, May 31, 20021 injured · $60,000 · F1 · 9 events
- Hail and Damaging Winds in California, May 31, 2002$300,000 · 50 kt wind · 5 events
- Hail and Damaging Winds in New York, May 31, 2002$190,000 · 55 kt wind · 6 events
- Hail in Iowa, May 31, 2002$128,000 · 2 in hail · 6 events
- Hail and Damaging Winds in Ohio, May 31, 2002$72,000 · 1.5 in hail · 14 events
- Hail and Damaging Winds in Michigan, May 31, 2002$100,000 · 61 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5299427.